FOA director chats with members before meeting. (DHI Media/Jim Langham)
FOA director chats with members before meeting. (DHI Media/Jim Langham)

By JIM LANGHAM

News Correspondent

info@timesbulletin.com

At a regular meeting of the local Families of Addicts group, Allen County Public Health director Tami Gough gave a presentation on Lima’s Project Dawn, a cooperative of statewide initiative designed to get narcan in the hands of people who need to be immediately revived from an overdose of opioids.

Gough explained that opioids are a group of drugs that include prescription pain medications such as morphine, methadone, codeine, hydrocodone, hydromorphone, oxycodone and buprenorphine.

Gough said that Vicodin, Lortab, Percocet, OxyContin, Dilaudid, and Demerol are also common brand names of opioids.

Heroin is also an opioid. Gough said that Fentanyl is an opioid prescription medication that is often manufactured illegally and mixed with heroin or other street drugs.

“Anyone who uses high doses of opioid pain medication or uses opioids recreationally is at risk of overdose,” continued Gough.

Gough said that naloxone, also known as narcan, is a medication that can block the effects of opioids and reverse an overdose.

“Naloxone is very safe and cannot be abused,” emphasized Gough. “If you give naloxone to someone who is experiencing an opioid overdose, it will not harm them. In Ohio, anyone can legally carry and administer naloxone.

“People who are dependent on opioids may go into withdrawal when given naloxone,” continued Gough. “Withdrawal, though unpleasant, is not life-threatening. Naloxone does not reverse overdoses caused by alcohol, cocaine, methamphetamines or other non-opioid drugs.” Gough said that an individual experiencing an overdose may have such symptoms as unresponsiveness, slow or shallow breaths (less than one breath every six seconds) or not breathing at all. Other symptoms include choking, snoring or gurgling sounds, blue grey, or ashen lips and fingernails, pale or clammy face, slow, erratic or absent pulse, vomiting and seizures.

“Using opioids in combination with other drugs such as anti-depressants, benzodiazepines (such Xanax and Valium) or alcohol can cause real risk factors in the mixing,” said Gough. “These drugs affect your ability to breathe. Certain health conditions such as asthma, liver or kidney disease, heart disease or HIV/AIDS can also be a strong risk.”

Gough said that Allen County has initiated Project DAWN as a network of Ohio-based drug overdose education and naloxone distribution programs. Project DAWN provides take-home naloxone kits to the public free of charge.

Such kits were provided to those attending Monday night’s meeting.

Gough said that local health departments, such as the one in Allen County, has been given the opportunity to expand Project Dawn in their local area. “Almost every state does this now” said Gough.